seniors retirement planning tools logo
seniors couple 1 enjoying life after retirement seniors woman senior couple 2
   Simplify life ... eliminate hassles ... get the most out of retirement

Prescription Drugs Interactions

Are there special precautions for seniors?

Are interactions between prescription drugs a problem for your loved one? Two-thirds of seniors take one or more prescription drugs every day; one-fourth take 4 or more. Because they see specialists in addition to their own doctor, seniors are often given new prescription drugs without thoroughly assessing their other medications. Dangerous interactions, side effects and even disastrous consequences can be the result. Professionals estimate that 1 in 4 hospital admissions of seniors are a direct result of medication problems, including prescription drugs interactions.

Prescription drugs side effects and interactions between medications (this includes prescription drugs, over-the-counter drugs such as aspirin, herbal remedies, nutritional supplements — even daily multi-vitamins) can produce symptoms that include mood changes, loss of energy, difficulty walking, confusion and other memory problems, even incontinence. Unfortunately, these symptoms are often overlooked, ignored, or chalked up to old age. Or, they can lead to incorrect diagnoses of senility or Alzheimer's disease, or other serious conditions, with totally inappropriate care being prescribed.

Older adults tend to be more sensitive to prescription drugs than younger adults due to slower metabolisms and organ functions. This affects how a drug is absorbed into the bloodstream, how it reacts in the organs, and how quickly it is eliminated. But dosage amounts are usually determined based on the faster metabolic rate of younger people. Consequently, many drugs tend to build up over time to far higher levels than desired for older patients. This can produce allergic reactions or worsen already troublesome side effects. Be especially alert for dizziness, blurred vision, constipation, incontinence, diarrhea, nausea, sleep changes, mood changes or a rash.

Over-medication of the elderly has become a major medical problem. This happens far more frequently than most people realize. (According to Consumer Reports on Health, "Any new health problem in an older person should be considered drug induced until proven otherwise.")

Remember, loss of sight, hearing loss, confusion, memory loss, depression and incontinence are not normal aspects of aging. Left untreated, your loved one could face a life of despair in a nursing home.

If you suspect that medications may be causing problems for your loved one, consult with a doctor who specializes in geriatric medicine (elder care), not just one with a lot of older patients. To find a geriatric specialist, visit the American Medical Association's Online Doctor Finder. And, you'll find an excellent drug interaction checker on our page Prescription Drugs Interactions.

Send this page to a friend ...

Enter friend's email address
.

© Copyright todaysseniors.com. All Rights Reserved.

.